Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, May 29, 2018

May 29, 2018 · NWS AMA · 3 events in 1 county or zone

Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear. Two supercells developed in the afternoon hours on the 29th in the eastern TX Panhandle. The northern storm became a left mover and produced hail up to golf balls with damaging wind gusts in the northeastern combined Panhandles before exiting the region. The right mover moved through the southeast TX Panhandle was a larger and stronger storm. This supercell had strong rotation and eventually dropped a tornado in two different locations in its path; both rated EF-0, along with very large hail up to 3 in diameter in the town of Wheeler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:52 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:52 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
352 PM CDT Tue May 29 2018

.DISCUSSION...
Shortwave trough moving through the northern/northeastern
Panhandles tonight resulting in some convection early prior to
about 03Z or so Wednesday mainly over the northeastern portions.
Cold front should slowly push south and east tonight and early
Wednesday across the forecast area with light north to northeast
and east winds. Convection will quickly move out of the Panhandles
after 03Z Wednesday with dry conditions briefly Wednesday as an
upper ridge builds into the area. Another shortwave trough will
approach the Panhandles Wednesday afternoon and Wednesday night
bringing additional chances for convection across the northern
portions of the Panhandles. Upper ridge builds back into the
forecast area Thursday into Friday with hot and dry conditions
expected. A Heat Advisory may be needed for Palo Duro Canyon both
days as temperatures should reach 105 degrees or higher.

Upper trough to approach the forecast area Friday afternoon into
Friday night with chances for convection mainly over the eastern
and southeastern portions of the Panhandles. Cold front to push
through the forecast area late Friday night and early Saturday
resulting in not as hot conditions for the weekend. Southern
stream upper trough to approach the forecast area by Sunday
bringing more chances for convection mainly to the western
Panhandles by Sunday night and then spreading eastward early next
week across the remainder of the forecast area.

Schneider

&&

.FIRE WEATHER...
Elevated fire weather conditions could possibly develop mainly
over the extreme western Panhandles Thursday afternoon and early
evening with RFTIs forecast to be 1 to 2 and ERC Percentiles
around 85 to 92 percent. Possibly more widespread elevated to
marginally critical fire weather conditions Friday with RFTIs of 1
to 2 in the eastern half of the Panhandles and 3 to 4 in the
western half. ERC Percentiles Friday around 85 to 95 percent
across much of the area. The biggest caveat both Thursday and
Friday will be the greenup occurring over the Panhandles due to
recent rainfall/heavy rainfall. With the elevated to marginally
critical fire weather conditions limited only to those locations
which have not received any rainfall at all recently or only
trace amounts/less than wetting rainfall of a quarter of an inch,
opted to leave out mention for now and just continue to monitor
situation closely.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  94  64 100  68 /   5   5   5   0   0
Beaver OK                  63  91  65  97  66 /  30  10  30   5   0
Boise City OK              60  87  59  96  60 /   5  30  20   5   0
Borger TX                  64  94  66 101  70 /   5  10  10   0   0
Boys Ranch TX              61  94  62 100  65 /   0  10   5   0   0
Canyon TX                  62  96  63 101  67 /   0   5   0   0   0
Clarendon TX               65  97  67 103  71 /   0   5   0   0   0
Dalhart TX                 59  91  59  98  60 /   0  10  10   0   0
Guymon OK                  62  90  62  98  64 /   5  20  30   5   0
Hereford TX                61  97  63 100  65 /   0   5   0   0   0
Lipscomb TX                64  93  66  98  69 /  40   5  20   5   0
Pampa TX                   63  93  65  99  69 /   5  10   5   5   0
Shamrock TX                65  97  68 102  71 /  10   0   5   5   0
Wellington TX              67 100  70 105  72 /   5   0   0   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/11
Hazardous weather outlook, May 29, 2:11 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 PM CDT Tue May 29 2018

OKZ001>003-TXZ001>020-317-301100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
311 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Oklahoma Panhandle and
the northeast Texas Panhandle this afternoon and tonight. Some of
the storms may become severe with large hail, damaging winds, and
tornadoes. A Tornado Watch is in effect for the eastern Oklahoma
and northeast Texas Panhandles until 9 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Oklahoma Panhandle and
the northern Texas Panhandle on Wednesday and Wednesday night.
Thunderstorms will then be possible across the eastern Texas and
Oklahoma Panhandles Friday and Friday night. Thunderstorms will
be possible across much of the Panhandles Sunday night through
Monday night. Some of the storms may become severe with large hail
and damaging winds.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Thursday and Friday. Therefore, a Heat
Advisory may become necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

Schneider

In the hours before

Local storm report, May 29, 4:14 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             MIAMI                   35.69N 100.64W
05/29/2018  E1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

            HAIL RANGING FROM DIME TO QUARTER SIZE REPORTED.

&&

EVENT NUMBER AMA1800178

BIEDA
Local storm report, May 29, 4:35 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FUNNEL CLOUD     9 W MOBEETIE            35.55N 100.61W
05/29/2018                   GRAY               TX   STORM CHASER

            STORM CHASER VIDEO OF A FUNNEL CLOUD.

&&

EVENT NUMBER AMA1800179

BIEDA
Local storm report, May 29, 4:38 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             7 SSE MIAMI             35.59N 100.60W
05/29/2018  E2.75 INCH       GRAY               TX   STORM CHASER

            BASEBALL SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800181

BIEDA
Local storm report, May 29, 4:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             DARROUZETT              36.45N 100.33W
05/29/2018  E1.25 INCH       LIPSCOMB           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800182

BIEDA
Local storm report, May 29, 4:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 WSW DARROUZETT        36.43N 100.43W
05/29/2018  E1.75 INCH       LIPSCOMB           TX   PUBLIC

            PICTURE RECEIVED OF GOLF BALL SIZE HAIL.

&&

EVENT NUMBER AMA1800183

BIEDA
Local storm report, May 29, 4:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
05/29/2018  M58 MPH          BEAVER             OK   MESONET

            OKLAHOMA MESONET MEASURED 58 MPH WIND GUST

&&

EVENT NUMBER AMA1800184

BIEDA

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 29, 4:57 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Oklahoma mesonet measured a 58 mph gust.

Hail, Beaver

When
May 29, 5:03 PM CST
Where
Beaver County, Slapout
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.620, -100.120

Report received by spotter network.

Hail, Beaver

When
May 29, 5:10 PM CST
Where
Beaver County, 2.16 mi SE of Slapout
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.600, -100.090

Report received by Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756130, 756128, 756129.